MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. EVIS EXERA II ULTRASONIC BRONCHOFIBERVIDEOSCOPE

OLYMPUS MEDICAL SYSTEMS CORP. EVIS EXERA II ULTRASONIC BRONCHOFIBERVIDEOSCOPE
Model Number BF-UC180F
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Patient Problem/Medical Problem (2688)
Date of Event 05/28/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report is being supplemented to provide additional information regarding the reported event and the title of the contact personnel at the user facility.Please refer to the following sections of the form for the updated information.
 
Event or Problem Description
The user facility reported that they were performing an endobronchial ultrasound bronchoscopy (ebus) for biopsies to rule out cancer.There was a delay in the case while trying to remove the broken piece, maybe an extra 30 minutes.The tip of the scope that holds the balloon is what broke off, approximately 2mm.The doctor was able to remove the entire piece that was broken off from the patient.The patient is in good condition, discharged home after procedure.No demographics were provided.The scope was inspected prior to use by the endo staff and olympus rep.
 
Additional Manufacturer Narrative
The device referenced in this report was returned to olympus for evaluation.The device was visually inspected and found the distal probe tip broken off/missing, probe tip was not returned.In addition, the bending section cover was torn and failed the leakage testing.The bending section cover glue was cracked.There were broken image guide fibers noted during the evaluation.The angulation readings were low.The device was serviced and returned to the user facility.As part of our evaluation, the device instrument history was reviewed and it was noted that the scope was purchased on march 29, 2016 and found that no previous repairs done with the device.
 
Event or Problem Description
It was reported that at the end of a completed procedure, the flange from the distal end of the scope that held the balloon in place broke off and fell into a patient.There was no patient death, injury, or infection related to this event.The doctor was able to successfully extract the broken piece using a second scope.
 
Additional Manufacturer Narrative
This supplemental report was submitted to provide additional information to mdr# 8010047-2020-03637.No device was returned to the original equipment manufacturer (omsc), however, an investigation was completed by omsc.The omsc performed a device history record review and no abnormalities were noted.Omsc determined that there was no manufacturing, material or processing related cause for this failure mode.The potential cause of the reported event has been determined to be excessive force/stress applied to the distal tip.To mitigate the risk of device damage, the instructions for use (ifu) please read before use section states, "do not apply shock to the distal end of the insertion section, particularly the ultrasonic transducer and the objective lens surface at the distal end.Visual abnormalities may result.".

Brand Name
EVIS EXERA II ULTRASONIC BRONCHOFIBERVIDEOSCOPE
Common Device Name
ULTRASONIC BRONCHOFIBERVIDEOSCOPE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key10196601
Report Number8010047-2020-03637
Device Sequence Number2973818
Product Code PSV
UDI-Device Identifier04953170243226
UDI-Public04953170243226
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K070983
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/01/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBF-UC180F
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/18/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/28/2020
Supplement Date Received by Manufacturer06/25/2020
08/05/2020
Initial Report FDA Received Date06/25/2020
Supplement Report FDA Received Date07/03/2020
09/01/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1